Minnesota, 2025

Flash Flood and Flood in Minnesota, June 13 to 19, 2025

June 13 to 19, 2025 · NWS ABR · 2 events in 1 county or zone

A broad area of storms and rain inundated parts of western Minnesota. 42 inches of rainfall between June 12th and June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A broad area of storms and rain inundated parts of western Minnesota. The COOP in Ortonville would record 5.42 inches of rainfall between June 12th and June 13th.

Flooding would impact many small streams and creeks in the area. Big Stone County Sheriff indicated flooding over many roadways including Highways 7 and 75. Residents and homeowners of Meadowbrook Green were cut off when Meadowbrook Creek topped Meadowbrook road and portions of Highway 7 approximately 6 miles north northeast of Ortonville.

The Minnesota River in Ortonville would go above flood stage on June 16th and remain in flood stage through June 19th. The river would crest at 10.23 feet, or 0.23 feet above flood stage.

Big Stone Lake would also rise, from 966.75 feet on June 10th to a peak of 968.85 feet on June 17th, a rise of 2.10 feet which would swamp numerous docks. This represents approximately 8 billion gallons of water added to the lake, not including water that was released through the locks into the Minnesota River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 1:50 AM CST, 2 hours 21 minutes earlier. Its key messages:

  • Showers and thunderstorms continue, with highest chances (60-80%) along and east of the Sisseton Hills. Additional accumulations of 0.5 to 1 inch is expected this morning.
  • Elevated smoke remains over the region with an intermittent return of near surface smoke and visibility reductions through this evening.
  • There is a marginal risk (1 out of 5) for severe thunderstorms over most of the forecast area Saturday.
Area forecast discussion, Jun 13, 1:50 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
250 AM CDT Fri Jun 13 2025

.KEY MESSAGES...

- Showers and thunderstorms continue, with highest chances (60-80%)
along and east of the Sisseton Hills. Additional accumulations of
0.5 to 1 inch is expected this morning.

- Elevated smoke remains over the region with an intermittent return
of near surface smoke and visibility reductions through this
evening.

- There is a marginal risk (1 out of 5) for severe thunderstorms
over most of the forecast area Saturday.

&&

.DISCUSSION...
Issued at 249 AM CDT Fri Jun 13 2025

As of 2 AM CDT, rainfall totals range from 1 to 4 inches. Showers
and sub-severe storms continue to move east and out of the area.
Temperatures across the forecast area are in the upper 50s with
winds out of the northeast to east at 10 to 15 mph.

We start Friday morning with an upper level ridge moving into the
region from the west that will strengthen going into Saturday with
high pressure centered to our south. Starting Saturday and lasting
into Wednesday morning, we have a series of shortwaves move through
the ridge all of varying strength. The shortwave on Saturday has the
potential to bring severe storms to the area, see the next paragraph
for more details. Tuesday afternoon and evening has another
shortwave of note. At this time, down at 850mb, a low moves across
NE, pulling gulf moisture north and adding it to the moisture
already in place. Ensembles generally agree that this low will move
north northeast and potentially clip eastern SD and west central MN.
Wednesday afternoon, we transition into a more zonal westerly flow
pattern aloft and generally stay there for the rest of the period.
Down at the surface, high pressure looks to move in for Thursday
with much drier air. Ensembles are starting to show a potential low
for the end of the work week.

Showers and some sub-severe storms are expected to linger into early
Friday morning as the lower-level low continues to move east and out
of the region. This will be replaced by high pressure and dry
conditions during the day. Saturday, SPC has highlighted the area in
a marginal risk (1 out of 5) for severe storms. During the day, the
main threat will be over western SD, but a LLJ sets up across
eastern SD during the overnight hours and some storms could pop up
off of that and become severe. As for severe parameters, all of
northern SD has at least 30kts of bulk shear but the highest CAPE
seems concentrated over southwestern and central SD, depending on
the model. Lapse rates over 7 C/km area also limited to western and
central SD until later Sunday morning. Storm chances continue
through at least Tuesday evening. Sunday and Monday both have
afternoon MLCAPE values between 1000 and 2500 J/kg, Sunday's bulk
shear values are more marginal, more supportive on Monday and ML
lapse rates are forecast to be above 7 C/km and supportive of severe
hail. Tuesday, MLCAPE values are not has high and bulk shear is
rather marginal. General precipitation chances remain through the
end of the period, although they become 25% or less for Thursday and
Friday.

Due to most days during the period having a southerly component to
the wind, and almost continuous WAA, temperatures during the period
will be in the upper 70s to mid 80s. This is right around average.
There is quite a bit of spread (8-10 degrees) in the NBM at this
time, especially on Saturday with the Canadian ensemble trending on
the lower side. Winds are not expected to be anything out of the
ordinary during the forecast period. Today you may smell some smoke
as small amounts reach the surface. This should move out for the
most part by this evening. You may notice a slight milkiness to the
sky Saturday from a little bit of elevated smoke, but nothing is
expected to reach the surface.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1220 AM CDT Fri Jun 13 2025

Terminals KABR,KATY,KPIR,KMBG

The frequent rain showers of Thursday will continue to slowly
diminish, with little to no additional ran expected at PIR/MBG.
However, there will be at least some nearby showers at ABR/ATY
through 12Z Friday. The significant low level moisture will help
keep some reduction in visibility of at least MVFR category at ATY
through the TAF period. MVFR to IFR ceilings are also anticipated
through much of the time. PIR has the highest chance of returning
to VFR conditions by around 00Z Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jun 13, 2:32 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
332 AM CDT Fri Jun 13 2025

SDZ003-009-010-015>019-022-033>037-045-048-051-140845-
Corson-Walworth-Edmunds-Dewey-Potter-Faulk-Spink-Clark-Hamlin-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
332 AM CDT Fri Jun 13 2025 /232 AM MDT Fri Jun 13 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk (level 1 out of 5) for severe thunderstorms
on Saturday. The main threats will be large hail and damaging wind
gusts.

Chances for thunderstorms continue through the weekend
and into next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ004>008-011-020-021-023-140845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Day-
Codington-Grant-Deuel-
332 AM CDT Fri Jun 13 2025

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Heavy rain producing thunderstorms continue to move east this
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for thunderstorms continue through the weekend
and into next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 146 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Big Stone

When
June 13, 4:11 AM CST to 8:15 AM CST
Where
Big Stone County, 6.43 mi NW of Ortonville to 3.96 mi SSW of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.388, -96.540

Flood, Big Stone

When
June 16, 6:00 AM CST to June 19, 5:45 AM CST
Where
Big Stone County, 1.38 mi S of Ortonville to 1.19 mi SSW of Ortonville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.300, -96.450

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269564, 1262433.